Minnesota, 2013

Winter Storm in Minnesota, November 5 to 6, 2013

November 5 to 6, 2013 · NWS MPX · 2 events in 2 counties and zones

A fast moving winter storm system produced locally 6 to 11 inches in a small band across southwest Minnesota during the afternoon and evening of Tuesday, November 5th. Tuesday morning, an area of low pressure moved from Kansas northeast across Iowa, reaching Wisconsin by early Wednesday morning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A fast moving winter storm system produced locally 6 to 11 inches in a small band across southwest Minnesota during the afternoon and evening of Tuesday, November 5th. Tuesday morning, an area of low pressure moved from Kansas northeast across Iowa, reaching Wisconsin by early Wednesday morning. A band of snow developed along the northwest side of storm, with an enhanced area of forcing led to localized 6 to 11 inches of snow near Milroy, Redwood Falls, and Bird Island. Most areas northeast of this area only received 2 to 5 inches of snowfall, with lesser amounts southeast across south central Minnesota where more rain fell during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 5, 11:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 5, 11:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CST TUE NOV 5 2013

.UPDATE...

18Z AVIATION DISCUSSION ADDED BELOW.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 315 AM CST TUE NOV 5 2013

EYES ARE ON THE HIGHLY ADVERTISED STORM SYSTEM ON TRACK TO AFFECT
THE AREA LATER TODAY AND TONIGHT. EARLY MORNING WATER VAPOR IMAGERY
SHOWS SAID TROUGH EJECTING NORTHEAST FROM THE ROCKIES. ASSOCIATED
INVERTED SURFACE TROUGH WILL NOSE INTO SOUTHERN MN BY 00Z
WEDNESDAY...WHEN AN AREA OF IMPRESSIVE 700MB 2D FRONTOGENESIS IS
ALSO PROGGED TO BE STRETCHED FROM SOUTHWESTERN MN ACROSS EAST
CENTRAL MN AND NORTHERN WI...PER ECMWF AND NAM SOLUTIONS.
PRECIPITATION TYPE CONTINUES TO BE A CHALLENGE...NAMELY TIMING THE
RAIN TO SNOW TRANSITION. DO THINK PRECIPITATION WILL START OFF IN
THE FORM OF RAIN THIS AFTERNOON...POSSIBLY MIXED WITH SNOW OVER WEST
CENTRAL MN AT ONSET. BY 00Z WEDNESDAY...EXPECT THE RAIN-SNOW LINE TO
BE KNOCKING ON THE WESTERN DOORSTEP OF THE TWIN CITIES...WITH THE
TRANSITION TO SNOW FOR THE METRO AREA AND EXTREME WEST CENTRAL WI
NOT FULLY OCCURRING UNTIL BETWEEN 00Z AND 03Z WEDNESDAY. THE FAR
EASTERN CWA /I.E. EAU CLAIRE/ WILL LIKELY NOT SEE A FULL TRANSITION
TO SNOW FOR THE ENTIRE EVENT. ONLY MINOR TWEAKS HAVE BEEN MADE TO
FORECAST SNOWFALL AMOUNTS...WITH SPECIFIC HUMIDITY VALUES AND OMEGA
IN THE KEY DENDRITIC GROWTH LAYER STILL SUPPORTIVE OF ADVISORY
AMOUNTS  /3-5 INCHES/ FROM SOUTHWEST MN NORTHEAST ACROSS EAST
CENTRAL MN AND NORTHERN WI.

EXPECT THE PRIMARY WINDOW FOR SNOWFALL ACCUMULATIONS TO OCCUR
BETWEEN 7 PM CST THIS EVE AND 7 AM CST WEDNESDAY MORNING AS THE PV
BOOT SWINGS ACROSS THE REGION AND SUPPLIES THE NECESSARY FORCING FOR
SNOWFALL GENERATION.

IN THE MEANTIME...CLEAR SKIES AND LIGHT WINDS IN ADVANCE OF THE
SYSTEM HAVE LED TO DENSE FOG OVER FAR EAST CENTRAL MN ACROSS WEST
CENTRAL WI. HAVE ISSUED A DENSE FOG ADVISORY WITH WIDESPREAD
VISIBILITIES UNDER ONE QUARTER MILE /NEARING ZERO FEET/ EXPECTED TO
PERSIST INTO MID MORNING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 315 AM CST TUE NOV 5 2013

AFTER TUESDAY NIGHTS STORM...THE PATTERN BECOMES MORE ZONAL
ALLOWING FOR MORE PROGRESSIVE STORM SYSTEMS TO MOVE ACROSS THE
REGION EVERY FEW DAYS. ZONAL FLOW ALSO HAS A TENDENCY TO HAVE
MILDER TEMPS ACROSS THE UPPER MIDWEST COMPARED TO THE PREVIOUS
LARGE SWINGS IN TEMPS FROM WARM TO COLD. ALTHOUGH CLIMATOLOGY FOR
THE AREAS NEAR THE TWIN CITIES...TEMPS CONTINUE TO FALL FROM
HIGHS IN THE 40S...TO NEAR 40 BY MID NOVEMBER...PLUS OVERNIGHT
LOWS DROP INTO THE 20S BY THIS TIME FRAME. THIS MILDER FLOW WILL
LIKELY PLAY HAVOC ON PRECIPITATION TYPES. THE RAIN/SNOW LINE WILL
LIKELY OSCILLATE ACROSS MN FOR EVERY WX SYSTEM THAT MOVES THRU.
HOWEVER...DUE TO THE ZONAL FLOW...MOST OF THE STORMS WILL NOT BE
AS STRONG WITH QUICK BURST OF LIGHT QPF AMTS.

LOOKING AT THE NAO AND PNA /NORTH ATLANTIC OSCILLATION & PACIFIC
NORTH AMERICAN PATTERN FOR MID NOVEMBER INDICATES A MORE NEGATIVE
TREND FOR THE PNA...AND ONLY A SLIGHT POSITIVE FOR THE NAO. THESE
TWO PATTERN TOGETHER FOR THE UPPER MIDWEST HAVE A TENDENCY TO
PRODUCE MILDER TEMPS...BUT WETTER CONDS. THIS IS ALSO HIGHLIGHTED
IN THE CURRENT CPC 8-14 DAY OUTLOOK FOR THE WARMER AND WETTER
CONDS TO OCCUR ACROSS MN/WI BY MID NOVEMBER.

IN ADDITION TO THE NAO/PNA PATTERN CHANGES...THE MJO /MADDEN
JULIAN OSCILLATION AND ITS CORRELATION TO THE CHANGES IN THE
TROPICS...HAVE TRENDED TOWARD PHASE 1. THIS BASICALLY MEANS...AND
HIGHLY BASED ON THE CHANGES IN THE MJO...THAT OUR REGION HAS A
SLIGHTLY COOLER/WETTER TREND BY THE END OF NOVEMBER. FOR MORE IN
DEPTH INFORMATION ON THE MJO PLEASE REFER TO THE FOLLOWING LINK.

WWW.CPC.NCEP.NOAA.GOV/PRODUCTS/PRECIP/CWLINK/MJO/MJO.SHTML. ALL
LETTERS ARE LOWER CASE WITH THE EXCEPTION OF CW AND MJO AFTER
CWLINK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1130 AM CST TUE NOV 5 2013

STORM SYSTEM STILL ON TRACK TO IMPACT ALL BUT AXN TO SOME DEGREE
THIS AFTERNOON AND EVENING. DID NOT MAKE MANY CHANGES TO THE GOING
TAFS...WHICH MATCH UP WELL WITH THE 12Z NAM/HOPWRF. THE
GFS/RAP/HRRR/GEM HAVE SHIFTED NW SOME WITH THE POTENTIAL HEAVY SNOW
BAND...KEEPING THE HEAVIEST SNOW NW OF MSP/RNH. FOR
CLOUDS...LOOKING AT WHAT IS CURRENTLY BEING SEEN DOWN IN ERN
NEB/WRN IA...GFSLAMP CIG FORECAST IS WAY TO OPTIMISTIC WITH ITS
CIG FORECAST...INSTEAD STUCK CLOSE TO WHAT THE EXISTING TAFS
HAD...WHICH MATCH UP BETTER WITH WHAT WE ARE CURRENTLY SEEING TO
THE SW. ONLY REAL CHANGE MADE IN THE CIG DEPARTMENT WAS TO DELAY
THE ONSET OF MVFR CIGS CLOSER TO A RAP TIMING. FOR PRECIP END...IF
ANYTHING THESE TAFS MAY BE HOLDING ON TO THE SNOW/MVFR CIGS A
LITTLE BE TOO LONG...AS DRYING WILL BE COMING IN QUICKLY FROM THE
WEST...WITH SKC CONDITIONS EXPECTED OUTSIDE OF WI BY 18Z WED.

KMSP...STUCK WITH CONTINUITY WITH THESE TAFS...BUT IF THE
GFS/HRRR/RAP END UP BEING CORRECT...THE SWITCH TO SNOW WILL COME
CLOSER TO 3Z...WITH THE HEAVY SNOW WINDOW ONLY BEING A COUPLE OF
HOURS LONG. CURRENT TAF STICKS CLOSE TO THE IDEA OF 3-5 INCHES OF
SNOW...WITH RATES IN EXCESS OF 1 INCH PER HOUR FROM 1Z TO 4Z...BUT
IF THE GFS IDEA COMES TO FRUITION...THE SNOW TOTAL WILL BE MORE
LIKE 1 INCH...WITH RATES IN EXCESS OF 3/4 OF AN INCH PER HOUR
CONFINED MORE TO THE 3-5Z WINDOW. BASED ON CIGS ACROSS ERN NEB/WRN
IA...CURRENT TAF CIG FORECAST LOOKS MORE REALISTIC THAN WHAT WE
ARE SEEING WITH THE GFSLAMP. WE MAY SEE VFR CONDITIONS COME IN WITH
THE END OF THE SNOW...WHICH MAY HAPPEN A BIT SOONER THAN WHAT THE
18Z TAF HAS...BUT DOES LOOK GOOD TO SEE SKC SKIES BY WED
AFTERNOON.

/OUTLOOK FOR KMSP/
THU...VFR. WINDS W 5-10 KTS.
FRI...CHC FOR MVFR CIGS AND -RA. WINDS SE 10-15 KTS.
SAT...VFR. WINDS NW 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM CST
     WEDNESDAY FOR MNZ051>053-059>063-065>070-073>078-082>085-
     091-092.

WI...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST
     WEDNESDAY FOR WIZ014>016-023>025-027.

&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...MPG
Hazardous weather outlook, Nov 5, 12:28 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1228 PM CST TUE NOV 5 2013

MNZ045-051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-061830-
KANABEC-SHERBURNE-ISANTI-CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-
RAMSEY-WASHINGTON-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1228 PM CST TUE NOV 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN
AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ACCUMULATING SNOW WILL AFFECT PORTIONS OF SOUTHERN AND EASTERN
MINNESOTA AND WESTERN WISCONSIN LATER TODAY...THROUGH TONIGHT.
A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR MUCH OF THIS
AREA...PLEASE CONSULT THE WINTER WEATHER MESSAGE FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>044-047>050-054>057-064-061830-
DOUGLAS-TODD-MORRISON-MILLE LACS-STEVENS-POPE-STEARNS-BENTON-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-YELLOW MEDICINE-
1228 PM CST TUE NOV 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Redwood

When
November 5, 2:00 PM CST to November 6, 1:00 AM CST
Where
Redwood forecast zone
Reported by
COOP Observer
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Local observers in Redwood County received between 6 to locally 11 inches of snowfall in a 6 to 12 hour period. The heaviest occurred in the western part of Redwood County where an local observer reported 10.5 inches of snowfall near Milroy.

Winter Storm, Renville

When
November 5, 2:00 PM CST to November 6, 1:00 AM CST
Where
Renville forecast zone
Reported by
COOP Observer
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Local observers reported over 6 inches of snowfall in a 6 to 12 hour period from a storm system moved across the central Plains.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476573, 476574.